Hail, Alamance
- When
- July 7, 9:27 PM EST
- Where
- Alamance County, 0.89 mi SW of Alamance
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -79.490
Quarter-size hail was reported on Highway 42.
Isolated convection resulted in an isolated severe hail report in Alamance County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Isolated convection resulted in an isolated severe hail report in Alamance County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 9:20 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1020 PM EDT MON JUL 7 2008 .SYNOPSIS... A WARM AND HUMID AIR MASS ACROSS THE REGION COMBINED WITH AN EASTWARD MOVING UPPER LEVEL TROUGH...WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AGAIN THIS EVENING. THE TROUGH WILL LINGER AND WEAKEN OVER THE AREA ON TUESDAY...AND FINALLY SHIFT EAST TUESDAY NIGHT. A SURFACE BOUNDARY WILL APPROACH THE AREA FROM NORTHWEST ON WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 1000 PM... ISOLATED THUNDERSHOWERS IN THE NORTHWEST PIEDMONT (TRIAD) PERHAPS DEVELOPED ON OUTFLOW BOUNDARY AND AIDED BY INCREASING LOW LEVEL RELATIVE HUMIDITIES AFTER SUNSET. THESE ARE ADVECTING TO THE EAST. RAIN CHANCES GENERALLY LESS THAN 20 PERCENT UNTIL TUESDAY AFTERNOON. GREENSBORO SOUNDING THIS EVENING INDICATES THE AIR MASS WAS CAPPED TODAY. DYNAMICS NOT TOO IMPRESSIVE ON THE MODELS FOR TUESDAY BUT SOME CHANGES ARE IN STORE FROM TODAY. MID LEVEL TROUGH WILL ACCOMPANY THE PASSAGE OF A DECENT VORTICITY CENTER THROUGH CENTRAL NORTH CAROLINA AT MID DAY. WIND FIELDS ARE WEAK HOWEVER. THIS WILL BE A RARE SITUATION WHERE WESTERLY FLOW ACTUALLY BRINGS IN HIGHER MOISTURE AS THE AIR COLUMN MOISTENS TO PRECIPITABLE WATERS OF AROUND 1.75 INCHES. GIVEN THE TIMING OF THESE FEATURES...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS NEAR AND EAST OF HIGHWAY ONE TUESDAY AFTERNOON. THERE IS SOME HINT OF WEAK CONVERGENCE AROUND 800 MILLIBARS NEAR THE SOUTH CAROLINA BORDER AND THIS MAY AID THAT AREA TUESDAY AFTERNOON. LESSER CHANCES TO THE WEST. TEMPERATURES ON TRACK AND UNTOUCHED. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 200 PM MONDAY... TUESDAY NIGHT: THE UPPER LEVEL WAVE OVER THE MID-ATLANTIC IS PROGGED TO MOVE EAST OF CENTRAL NC BY 06Z WED...WITH SOME SUBSIDENCE LIKELY IN ITS WAKE. FCST SOUNDINGS CONTINUE TO SHOW PWAT VALUES IN THE 1.50-1.75 RANGE...WITH SOME AVAILABLE INSTABILITY TO SUPPORT ANY ONGOING CONVECTION OR TO SUPPORT NEW CONVECTIVE DEVELOPMENT PROVIDED THERE IS ENOUGH LIFT. WITH THE UPPER LEVEL WAVE EAST OF THE AREA...DO NOT THINK THERE WILL BE SUFFICIENT LIFT TO FORCE CONVECTION AFTER MIDNIGHT TUE NIGHT / WED MORNING. TO ACCOUNT FOR THE POSSIBILITY OF ONGOING CONVECTION WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS THROUGH MIDNIGHT...OTHERWISE PLAN TO KEEP THE FORECAST DRY FROM MIDNIGHT THROUGH SUNRISE WED MORNING. IF THERE WERE ANY ISOLATED ACTIVITY DURING THIS TIME...IT WOULD MOST LIKELY BE EAST OF I-95. WILL CONTINUE TO FCST LOW TEMPS BASED ON PERSISTENCE AND CLIMATOLOGY...WITH LOWS IN THE UPPER 60S TO LOWER 70S. WEDNESDAY: THE 12Z GFS/NAM MODEL RUNS DIFFER WITH REGARDS TO HOW THEY HANDLE CONVECTION ALONG A WEAK COLD FRONT (ASSOCIATED WITH LOW PRESSURE IN QUEBEC) OVER THE MIDWEST TUESDAY NIGHT AND WEDNESDAY MORNING...AND THIS SEEMS TO RESULT IN QUITE A DIFFERENT MSLP PATTERN EAST OF THE MISSISSIPPI RIVER OVER WESTERN TN/KY AND SOUTHERN IL/IN ON WED AFTERNOON. THE GFS IS SHOWING A 1012 MILLIBAR LOW ALONG THE KY/IL/IN BORDER AREA...WHEREAS THE NAM SHOWS A 1016 MILLIBAR HIGH IN VICINITY OF THE SAME REGION. NOT SURE IF THIS WILL AFFECT THE FORECAST IN CENTRAL NORTH CAROLINA...BUT THE DISCREPANCY IS WORTH NOTING. THE UPPER LEVEL PATTERN IS MORE UNIDIRECTIONAL OVER THE AREA WEDNESDAY AFTERNOON/EVENING AT 500 MILLIBAR...ALTHOUGH BY THE TIME YOU REACH 250 MILLIBAR THE FLOW IS MORE FROM THE NW/NORTH NORTHWEST ON THE EASTERN SIDE OF A DEVELOPING RIDGE AT THAT LEVEL OVER THE DEEP SOUTH. BOTH THE GFS/NAM HINT AT THE POSSIBILITY OF SOME CONVECTION IN THE SOUTHERN OHIO VALLEY POSSIBLY DROPPING SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE 250MB RIDGE INTO CENTRAL/EASTERN NORTH CAROLINA...HOWEVER...WOULD LIKE TO SEE A DEEPER LAYER OF NW/NORTH NORTHWEST FLOW FOR THIS TO OCCUR (I.E. FROM 500 TO 250 MILLIBAR)...OTHERWISE...FEEL THAT ONLY ANVIL BLOWOFF (UPPER LEVEL CONVECTIVE DEBRIS CLOUD COVER) WOULD MAKE IT DOWN THIS WAY. BOTH THE GFS/NAM SHOW PRE-FRONTAL TROUGHING AT THE SURFACE IN THE LEE OF THE MOUNTAINS WEDNESDAY AFTERNOON AND EVENING...ALTHOUGH THE NAM IS MORE PRONOUNCED WITH IT...AND THIS AXIS OF WEAK LOW LEVEL CONVERGENCE COMBINED WITH FORECAST SOUNDINGS CONTINUING TO SHOW A VERY MOIST/UNSTABLE MID JULY ATMOSPHERE (PRECIPITABLE WATER VALUES IN THE 1.75 TO 2.00 INCH RANGE) ARE ENOUGH TO WARRANT AT LEAST LOW CHANCE POPS (30 PERCENT) ACROSS THE ENTIRE AREA. ALTHOUGH THE BEST CHANCE WOULD NORMALLY BE ALONG/EAST OF THE SFC TROUGH AXIS...OR ALONG/EAST OF HIGHWAY ONE...CANNOT RULE OUT CONVECTION PROPAGATING INTO THE WESTERN PIEDMONT VIA 10 TO 20 KNOT WESTERLY MID- LEVEL FLOW...AND THIS IS THE REASON FOR GOING 30 PERCENT EVERYWHERE. AS ALWAYS WITH SUMMER CONVECTION...CANNOT RULE OUT AN ISOLATED SEVERE STORM WITH DAMAGING WINDS AND LARGE HAIL. ALSO...GIVEN HIGH PRECIPITABLE WATER VALUES AND OVERALL SLOW STEERING FLOW... LOCALLY TORRENTIAL RAINFALL AND FLOODING WILL BE POSSIBLE IN ANY STORMS. HIGH TEMPERATURES ON WEDNESDAY NEAR OR SLIGHTLY ABOVE NORMAL WITH TEMPERATURES IN THE 90 TO 94F RANGE BASED ON THICKNESSES AND MOS GUIDANCE. WEDNESDAY NIGHT: THE WEAK BOUNDARY WEST OF THE MOUNTAINS DURING THE DAY WEDNESDAY IS FORECAST TO APPROACH WESTERN PORTIONS OF THE FORECAST AREA BY 12Z THURSDAY MORNING. THE GFS ACTUALLY BRINGS A WEAK SURFACE LOW JUST NORTH OF THE AREA INTO VIRGINIA BY 12Z WEDNESDAY MORNING...WHILE THE NAM SHOWS JUST WEAK TROUGHING. THIS STEMS FROM THE DIFFERENCE BETWEEN THE GFS/NAM MENTIONED EARLIER. FORECAST SOUNDINGS CONTINUE TO SHOW PRECIPITABLE WATER VALUES IN THE 2.00 INCH RANGE. WILL LEAVE A SLIGHT CHANCE (20 PERCENT) OF SHOWERS AND STORMS IN THROUGHOUT THE NIGHT DUE TO THE CONTINUED ABOVE NORMAL PRECIPITABLE WATER VALUES AND THE POSSIBILITY OF LIFT IN THE FORM OF WEAK LOW LEVEL CONVERGENCE. LOW TEMPERATURES SIMILAR TO PREVIOUS NIGHTS...IN THE LOWER 70S. -VINCENT && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 230 PM MONDAY... UNIDIRECTIONAL FLOW ALOFT WILL DOMINATE THE UPPER LEVEL PATTERN OVER THE CAROLINAS THROUGH THE END OF THE WORK WEEK...WITH WNW OR NW FLOW ALOFT DEVELOPING OVER THE WEEKEND AS THE CAROLINAS ARE EXPECTED TO REMAIN ON THE EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE STRENGTHENING OVER THE DEEP SOUTH ALONG THE TX/LA GULF COAST. A WEAK BOUNDARY/FRONT IS EXPECTED TO PROGRESS SLOWLY THROUGH THE AREA THURSDAY EVENING/NIGHT. ALTHOUGH THERE SHOULD BE ROUGHLY EQUAL CHANCES ACROSS THE AREA THU AFTERNOON...THE BEST CHANCE FOR SHOWERS/STORMS THU EVENING/NIGHT APPEARS TO BE IN THE SOUTH/SE PORTION OF THE AREA. THE GFS TRIES STALL THIS BOUNDARY ALONG OR JUST SOUTH OF THE NC/SC BORDER ON FRI-SAT...AND GFS FCST SOUNDINGS SHOW THE AIRMASS OVER CENTRAL NC DRYING OUT...WITH PWAT VALUES DROPPING TO 1.00-1.25 ON FRI-SAT. THIS SEEMS TOO DRY CONSIDERING THERE SHOULD NOT BE TOO MUCH OF AN AIRMASS DIFFERENCE BEHIND THE WEAK BOUNDARY...AND WOULD LIKE TO KEEP A SLIGHT CHANCE (20%) FOR DIURNAL CONVECTION IN THE TYPICAL AFT/EVE HOURS ON BOTH FRI-SAT. THE GFS FCST SOUNDINGS SHOW THE AIRMASS ACROSS THE AREA RECOVERING BY SAT EVENING AND EARLY SUN MORNING...WITH PWAT VALUES BACK UP TO 1.75-2.00 INTO MONDAY. WILL ADVERTISE A LOW CHANCE (30%) OF DIURNAL SHOWERS/STORMS ON BOTH SUN/MON. NEAR NORMAL HIGH/LOW TEMPS (UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER 70S) ARE EXPECTED THROUGHOUT THE LONG TERM PERIOD GIVEN NEAR NORMAL THICKNESSES PROGGED FOR THIS TIME OF YEAR. -VINCENT && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... AS OF 755 PM MONDAY... DESPITE THE APPROACH OF A SLOW-MOVING UPPER LEVEL TROUGH OVER THE CENTRAL APPALACHIANS... SHOWERS AND THUNDERSTORMS DID NOT MATERIALIZE AS EXPECTED OVER CENTRAL NC THIS AFTERNOON (PRESUMABLY IN PART AS A RESULT OF AN UNEXPECTED CAPPING INVERSION AROUND 4000 THOUSAND FEET PER THE GSO RAOB THIS EVENING). WITH THE LOSS OF DAYTIME HEATING... SUSPECT THE OVERNIGHT WILL BE DRY AS WELL... ALTHOUGH THE WESTERN TERMINALS COULD STILL SEE AN ISOLATED SHOWER OR STORM DEVELOP ON OUTFLOW FROM EARLIER AND ONGOING STORMS OVER THE MOUNTAINS AND FOOTHILLS. THIS PROBABILITY IS LOW... HOWEVER... AND HAVE ACCORDINGLY REMOVED ALL MENTION OF CONVECTION FOR THE REMAINDER OF THE NIGHT. WITH THE LACK OF RAINFALL AND ASSOCIATED LOW LEVEL SATURATION... THE PERSISTENCE FORECAST OF IFR STRATUS AND MVFR FOG TONIGHT IS IN QUESTION. WHILE THE COVERAGE MAY NOT BE AS GREAT TONIGHT RELATIVE TO PREVIOUS NIGHTS... STILL FEEL THAT SOME LOW STRATUS/FOG WILL DEVELOP GIVEN THE VERY MOIST SOIL FROM WEEKEND RAINFALL COMBINED WITH EXPECTED RELATIVELY CLEAR SKIES AND RESULTANT RADIATIONAL COOLING OVERNIGHT. ANY LOW STRATUS SHOULD MIX OUT BY MID MORNING TUESDAY... WITH SCATTERED TO BROKEN CUMULUS BETWEEN 3 AND 5 THOUSAND FEET PREVAILING BY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON... AS PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE TO BETWEEN 1.50 AND 2.0 INCHES ACROSS THE FORECAST AREA ONCE AGAIN. THE UPPER TROUGH AND ASSOCIATED LARGE SCALE FORCING FOR ASCENT WILL BE IN THE PROCESS OF MOVING EAST OF OUR AREA TUESDAY AFTERNOON... HOWEVER... SO CONVECTIVE COVERAGE IS IN DOUBT. WILL THEREFORE INCLUDE AN AFTERNOON CB AT ALL TAF SITES FOR NOW. LOOKING AHEAD... A PERSISTENT MOIST LOW LEVEL AIR MASS MAY PROMOTE THE DEVELOPMENT OF BOTH EARLY MORNING STRATUS/FOG AND DIURNAL SHOWERS AND THUNDERSTORMS EACH AFTERNOON THROUGH THE REMAINDER OF THE WEEK. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1122 AM EDT MON JUL 7 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1122 AM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY PRODUCE ISOLATED DAMAGING WIND GUSTS OR SEVERE HAIL. IN ADDITION...HEAVY DOWNPOURS MAY INDUCE SOME MINOR FLOODING ON SMALLER STREAMS AND IN URBAN AREAS...PARTICULARLY THOSE AREAS WHICH RECEIVED HEAVY RAIN LATE SUNDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE BALANCE OF THE WEEK AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS ON TUESDAY WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THAT OCCUR THIS AFTERNOON AND EVENING. JFB
The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 hail. Local standard time, as filed.
Quarter-size hail was reported on Highway 42.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124102.